Percocet Dependence – Signs of Percocet Use Vs. Abuse, Tolerance
- Print VersionIn This Article
- Is Percocet Addictive?
- Understanding Percocet Dependency and Tolerance
- Effects/Side Effects
- Withdrawal and Detoxification
- Treatment for Percocet Addiction
Is Percocet Addictive?
Many medical professionals warn that sometimes the only way to tell when a person is addicted to Percocet is spotting that something is odd or different. People who are struggling with a Percocet addiction may not even realize they have a problem, or they may be too embarrassed to admit it. How addictive is Percocet? Because it is a combination of the drugs acetaminophen and oxycodone, it is highly addictive, and abuse is easily experienced.
Understanding Percocet Dependency and Tolerance
Percocet dependence is usually characterized by a number of different factors. As with many drugs, prolonged use of Percocet will lead to tolerance. This usually results in a dosage increase, as the prescribed amount will no longer have any effect. Therefore, if a person begins taking more than the prescribed dose, it could be a sign of dependence. Other people may notice a sudden change in the person’s personality, which can also signal Percocet dependence. Physical dependence on Percocet is usually characterized by nausea, vomiting, sweats, constipation and more. These are most common if a person suddenly stops taking Percocet.
Psychological dependence on the drug may lead to an obsession with ensuring continued access. Individuals may also become preoccupied with taking their medication, as they repeatedly chase the high that Percocet has given them in the past. They have begun to associate the drug with feeling happy and worry free, which makes them believe they cannot experience those emotions without it. The Daily Med website warns that dependence on Percocet can also cause poor judgment and the inability to perform certain tasks.
Short-term effects of Percocet can include muscle aches, nausea and a loss of appetite. The Percocet high gives people a feeling of euphoria and the belief that they are completely worry free. Most people continue taking the drug because the high is so powerful. It is difficult for them to accept that they can find other ways to make them happy. Along with creating feelings of euphoria, Percocet can cause drowsiness and short-term memory loss. Coming down from Percocet can be stressful, and the person may feel overly anxious and upset. They may also experience some uncomfortable physical symptoms such as stomach cramps and headaches. It is often difficult for a person to accept professional help for the addiction, especially if there is concern about being forced to stay in a hospital.
Withdrawal and Detoxification
The Medline Plus website advises people who believe they may be addicted to Percocet to avoid abruptly stopping the medication. Instead, they should visit a doctor who can take them off the drug gradually. Withdrawal from Percocet may cause a number of different symptoms. It is likely that a person will start to experience these symptoms within a relatively short time after the last Percocet dose. Symptoms include irritability, nervousness, anxiety and severe mood swings. The person is also likely to display extreme behaviors, particularly in relation to seeking more Percocet. Withdrawal symptoms make it difficult for a person to stop taking Percocet without professional support. Attempting to manage alone may increase the risk of a return to abusing the drug. Seeking the professional help of someone qualified in Percocet detoxification is always advisable.
Treatment for Percocet Addiction
Anyone who believes he or she is addicted or has problems with Percocet should consult the advice of a doctor. From there, the doctor can decide what kind of Percocet abuse treatment is needed. Some people are able to stop taking it under the influence and guidance of a physician alone. Others with addictions that are more serious may require a stay in the hospital, where they can benefit from 24-hour care and medical supervision. There is also the option of attending a program in a rehabilitation center. People who choose to go to rehab can do so as an inpatient or outpatient. In a hospital or rehabilitation center, a person can learn to cope with the physical withdrawals of Percocet, as well as learning strategies to handle the psychological withdrawal symptoms. Understanding how to cope with problem areas in their lives will help individuals avoid turning to Percocet to cope with them. Behavioral and cognitive therapies are important in a person’s recovery.